Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Charleston, WV

May 14, 2005Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2005, 3:41 PM EDT for Gallia County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 3:41 PM EDT (19:41 UTC)
Expired
May 14, 2005, 4:09 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Gallia County, OH

The radar

The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 141941
SVRRLX
OHC053-142015-
/O.NEW.KRLX.SV.W.0029.050514T1941Z-050514T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLIA COUNTY IN SOUTHEAST OHIO

* UNTIL 415 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF GALLIPOLIS...OR 12 MILES NORTHEAST OF LAKE
  VESUVIUS...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALLIPOLIS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3877 8251 3888 8215 3884 8215 3878 8223
      3872 8219 3866 8219 3863 8236 3868 8237
      3868 8248 3873 8247

$$

15
2 follow-up statements
000 
WWUS51 KRLX 141952
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT SAT MAY 14 2005

OHC053-142015-
/O.CON.KRLX.SV.W.0029.000000T0000Z-050514T2015Z/
GALLIA OH-
352 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
SOUTHERN GALLIA COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF GALLIPOLIS...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT 
SATURDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

LAT...LON 3877 8251 3888 8215 3884 8215 3878 8223
      3872 8219 3866 8219 3863 8236 3868 8237
      3868 8248 3873 8247

$$

15
000 
WWUS51 KRLX 142009
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT SAT MAY 14 2005

OHC053-142019-
/O.CAN.KRLX.SV.W.0029.000000T0000Z-050514T2015Z/
GALLIA OH-
409 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GALLIA COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT 
SATURDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

LAT...LON 3877 8251 3888 8215 3884 8215 3878 8223
      3872 8219 3866 8219 3863 8236 3868 8237
      3868 8248 3873 8247

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM EDT, 21 minutes earlier.

Area forecast discussion, May 14, 3:20 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT SAT MAY 14 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

NEW SEVERE THUNDERSTORM WATCH BOX #277 IS IN EFFECT UNTIL 9 PM.
CONTINUE TO SEE CONVECTION IN PREVIOUSLY ISSUED WATCH BOX #276 FOR
NE KENTUCKY UNTIL 7 PM.  STRONG WINDS HAVE BEEN NOTICED THIS
AFTERNOON...WITH GUSTS 25 TO 30 MPH WITHOUT ANY THUNDERSTORMS
AROUND.  PLENTY OF POSITIVE STRIKES SHOWING UP WITH THESE
THUNDERSTORMS.  ALONG WITH MONITORING FOR SEVERE
THUNDERSTORMS...WITH BE LOOKING AT THE POTENTIAL FOR FLOODING ONCE
AGAIN...PARTICULARLY ACROSS VIRGINIA COUNTIES.

MUCH OF THE SIGNIFICANT WEATHER WILL BE EXITING TO OUR EAST AFTER
06Z TONIGHT.  HOWEVER...PLENTY OF LOW LEVEL MOISTURE REMAINS.  WINDS
WILL ALSO BE ON THE DECREASE...ALLOWING THIS LOW LEVEL MOISTURE TO
SETTLE IN AND CREATE AREAS OF FOG TOWARDS DAWN.

&&

.PREVIOUS DISCUSSION...
(ISSUED 251 PM EDT SAT MAY 14 2005)

LONG TERM (TOMORROW THROUGH SUNDAY)...

EVEN THOUGH COLD FRONT EXITS EASTERN MOUNTAINS EARLY SUNDAY...
GUIDANCE SHOWS ABUNDANT LOW LEVEL MOISTURE AND H8 COLD AIR
ADVECTION. THESE WILL RESULT IN LOW LEVEL CU FORMATION DURING THE
DAY. WITH LESS SUNSHINE AND THE COLD AND DRY AIR ALOFT...HIGHS
SHOULD BE IN THE MID TO UPPER 60S LOW LANDS AND MID 50S TO LOWER 60S
OVER HIGHER TERRAIN. A SECONDARY COLD FRONT WILL DIG SOUTH FROM THE
NORTHERN PLAINS INTO THE OHIO VALLEY EARLY SUNDAY. WITH LIMITED LOW
LEVEL MOISTURE...EXPECT NO PRECIPITATION ASSOCIATED WITH IT...BUT
WILL BRING ANOTHER SHOT OF COLD AIR INTO THE AREA...LOWERING
TEMPERATURES EVEN MORE ON SUNDAY NIGHT AND MONDAY.

HIGH PRESSURE TAKES CONTROL THROUGH EARLY WEDNESDAY WITH NEAR NORMAL
TEMPERATURE. GUIDANCE SUGGEST ANOTHER LOW PRESSURE DROPPING FROM THE
NORTHERN PLAINS INTO THE OHIO VALLEY. CHANCES OF RAINFALL INCREASE
AS A WEAK WARM FRONT PUSHES NORTHEAST ACROSS THE AREA LATER ON
WEDNESDAY...AND BECOMING LIKELY ON THURSDAY WITH THE PASSAGE OF A
COLD FRONT.

AVIATION...

GOOD DIURNAL HEATING THIS MORNING WILL PROVIDE EXTRA BUOYANCY TO
SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT EXTENDING FROM THE
GREAT LAKES ACROSS INDIANA AND WESTERN KENTUCKY. RADAR SHOWS STRONG
THUNDERSTORMS EAST OF THE OHIO RIVER TO CENTRAL WEST VIRGINIA... AND
OVER THE EASTERN MOUNTAINS. THESE THUNDERSTORMS ARE AHEAD OF AN
APPROACHING COLD FRONT WHICH EXTENDS FROM THE GREAT LAKES...SOUTH
AND SOUTHWEST ACROSS INDIANA AND WESTERN KENTUCKY. EXPECT FRONT TO
PASS ACROSS HTS...PKB...AND CRW BY LATE INCLUDED HEAVY
THUNDERSTORMS WITH STRONG GUSTY WINDS AT PKB...HTS...BKW...CRW
DURING THE FIRST SIX HOURS...SPREADING THE THUNDER ACTIVITY TO THE
REST OF THE SITES THIS EVENING. ABUNDANT MOISTURE COULD RESULT IN
FOG CONDITIONS TOMORROW MORNING...BUT WINDS SHOULD KEEP GENTLE TO
MODERATE OVERNIGHT SUPPRESSING DEEP FOG FORMATION.

OVERALL...MVFR/IFR CONDITIONS FOR POOR VISIBILITIES AND LOW CEILINGS
WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED AT WESTERN SITES BY
MIDNIGHT. MVFR/VFR CONDITIONS WILL RETURN AGAIN OVERNIGHT DUE TO
LIGHT FOG...EXCEPT AT HTS...CRW... WHERE SKIES SHOULD CLEAR SOME
ALLOWING FOR RADIATIONAL COOLING AND FOG FORMATION.

PREVIOUS DISCUSSION...
(ISSUED 1235 PM EDT SAT MAY 14 2005)

SHORT TERM (REST OF TODAY)...

THUNDERSTORM WATCH BOX #276 FOR OUR KY COUNTIES...IN EFFECT UNTIL 7
PM THIS EVENING.  WITH THIS FORECAST UPDATE...HAVE EDITED POPS
SLIGHTLY AND RAISED TEMPS FOR ALL LOCATIONS EXCEPT PORTION OF SE
OHIO THAT HAVE REMAINED UNDER THE CLOUDS.  IN THE AFTERNOON
HEATING...BEGINNING TO SEE SCATTERED SHOWERS POP UP ACROSS THE
HIGHER ELEVATIONS OF EASTERN WEST VIRGINIA...AND AHEAD OF MOISTURE
BAND ACROSS KENTUCKY AND OHIO.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ033 FROM 3 PM SATURDAY TO 7 AM SUNDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 3 PM SATURDAY TO 7 AM SUNDAY.

&&

SHORT TERM...KF
Hazardous weather outlook, May 14, 4:32 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EDT SAT MAY 14 2005

VAZ003-004-WVZ033-150825-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
432 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
MCDOWELL COUNTY OF WEST VIRGINIA.

.DAY ONE...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT THIS AFTERNOON AND OVERNIGHT.  THE MAIN THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS.  VERY HEAVY RAIN IS ALSO POSSIBLE WITH
THUNDERSTORMS.  AFTER NEARLY 3 INCHES OF RAIN FELL IN SOME
LOCATIONS...THE THREAT OF FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-150825-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-
GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
432 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...AND MOST OF WEST VIRGINIA.

.DAY ONE...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT THIS AFTERNOON AND OVERNIGHT.  THE MAIN THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 2:33 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT SAT MAY 14 2005

KYZ101>103-105-141930-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
INCLUDING THE CITIES OF...ASHLAND...DURBIN...GRAYSON...
GREENUP AND LOUISA
233 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

FOR CARTER...GREENUP...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING.  STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS FROM
ANY STORMS THAT DEVELOP OVER THE REGION.  BRIEF HEAVY RAIN IS ALSO
LIKELY WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 14, 2:55 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT SAT MAY 14 2005

KYZ102-141930-
CARTER KY-
255 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING THROUGH CARTER
COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLIVE HILL...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GLOBE...
  GESLING...DENTON...GRAYSON AND CARTER CAVES STATE PARK.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

15
Special weather statement, May 14, 3:19 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT SAT MAY 14 2005

WVZ007-008-141945-
JACKSON WV-MASON WV-
319 PM EDT SAT MAY 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...A STRONG THUNDERSTORM MOVING FROM NORTHEASTERN MASON COUNTY INTO
WESTERN JACKSON COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF RIPLEY...OR ABOUT 11 MILES SOUTH
OF RACINE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LEROY...
  COTTAGEVILLE...RAVENSWOOD AND LEON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:24 PM EDTSevere Thunderstorm WarningRLXPerry32 min
May 14, 3:34 PM EDTTornado WarningRLXLawrence17 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.